Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 44, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 17, 2018, 4:11 PM CDT for Loving County, Ward County, Winkler County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 4:11 PM CDT (21:11 UTC)
- Expired
- May 17, 2018, 5:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Loving County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 511 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
897
WUUS54 KMAF 172111
SVRMAF
TXC301-475-495-172215-
/O.NEW.KMAF.SV.W.0044.180517T2111Z-180517T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
411 PM CDT THU MAY 17 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northeastern Ward County in western Texas...
Southern Winkler County in western Texas...
Southeastern Loving County in western Texas...
* Until 515 PM CDT.
* At 410 PM CDT, a severe thunderstorm was located 11 miles west of
Wink, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Monahans, Kermit, Wink, Thorntonville, Wickett, Roy Hurd Memorial
Airport and Winkler County Airport.
This includes Interstate 20 between mile markers 69 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3167 10344 3180 10348 3195 10299 3168 10288
3148 10293
TIME...MOT...LOC 2110Z 281DEG 36KT 3176 10335
HAIL...1.00IN
WIND...60MPH
$$
492 follow-up statements
776
WWUS54 KMAF 172121
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
421 PM CDT THU MAY 17 2018
TXC301-475-495-172215-
/O.CON.KMAF.SV.W.0044.000000T0000Z-180517T2215Z/
Ward TX-Winkler TX-Loving TX-
421 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN WARD...SOUTHERN WINKLER AND SOUTHEASTERN LOVING
COUNTIES...
At 420 PM CDT, a severe thunderstorm was located 7 miles west of
Wink, moving east at 35 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Monahans, Kermit, Wink, Thorntonville, Wickett, Roy Hurd Memorial
Airport and Winkler County Airport.
This includes Interstate 20 between mile markers 69 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3167 10344 3183 10338 3195 10299 3168 10288
3148 10293
TIME...MOT...LOC 2120Z 282DEG 29KT 3174 10328
HAIL...1.50IN
WIND...70MPH
$$
49611
WWUS54 KMAF 172150
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
450 PM CDT THU MAY 17 2018
TXC301-172159-
/O.CAN.KMAF.SV.W.0044.000000T0000Z-180517T2215Z/
Loving TX-
450 PM CDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOVING COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area.
LAT...LON 3161 10328 3189 10319 3195 10299 3168 10288
3148 10293
TIME...MOT...LOC 2149Z 275DEG 21KT 3174 10310
$$
TXC475-495-172215-
/O.CON.KMAF.SV.W.0044.000000T0000Z-180517T2215Z/
Ward TX-Winkler TX-
450 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN WARD AND SOUTHERN WINKLER COUNTIES...
At 449 PM CDT, a severe thunderstorm was located near Wink, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kermit, Wink, Thorntonville, Wickett, Roy Hurd Memorial Airport and
Winkler County Airport.
This includes Interstate 20 between mile markers 69 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3161 10328 3189 10319 3195 10299 3168 10288
3148 10293
TIME...MOT...LOC 2149Z 275DEG 21KT 3174 10310
HAIL...1.00IN
WIND...60MPH
$$
49What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:25 PM CDT, 46 minutes earlier.
Area forecast discussion, May 17, 3:25 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
325 PM CDT Thu May 17 2018
.DISCUSSION...
Upper ridge extending up from Mexico across the Panhandle to the
Front Range while a trough remains over the Great Basin. This
trough will move east reaching the Rockies Friday and move onto the
Central plains Early Saturday. High pressure will return behind it
as the next upper trough builds down the West Coast Sunday and
wobbles east the next few days.
Temperatures heated up quickly this morning and running above
yesterday... reaching the upper 90s by 18z. Expect highs in the
upper 90s pushing 100 for much of the area Friday and Saturday so
stayed at or above guidance. A cold front Sunday may make it into
the northern part of the area but does not appear to blow through
the area but may slowly bridge through the region overnight. Sunday
should be cooler but would be from more clouds and some rain around
the area not from the front. May see a few cooler days after that
with highs in the 80s.
Expect to see the development of a dry line later today but as of
18z the moisture was pushed all the way up against the mountains
with dewpts in the 50s nearly areawide. Had some storms develop
over Pecos and Terrell counties well before noon... usually an
indication of a busy day. Expect storm coverage to increase and
shift east tonight. Had a few severe storms the past couple
afternoons... with steep lapse rates... decent cape... and lingering
boundaries may see more today. The best chance of rain tonight
looks to be for the NE Permian Basin as models develop storms that
track across there this evening. Friday and Saturday storm chances
look less with only isolated for the east. Storm chances increase
Sunday with the front in the area and additional chances of storms
in the extended ahead of the next upper trough.
&&
.FIRE WEATHER...
Dry lightning is the main concern this afternoon across the RFW. RH's
haven't fallen as much as forecast, but gusty winds will be possible
in and around thunderstorms. RH recovery across SE New Mexico south
to the Marfa Plateau will generally be poor at night while recovery
elsewhere will be good. More windy and dry conditions are expected
Friday across western portions of the area. Will leave the current
Fire Weather Watch as it for Friday as portions of the watch may get
some rain this evening and need to be cancelled. Very dry and warm
conditions will continue into the weekend. Conditions improve
Saturday night and Sunday. Conditions look to improve considerably
early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 98 69 95 / 30 10 10 10
Carlsbad 60 96 58 97 / 10 0 0 0
Dryden 71 99 69 96 / 10 10 10 10
Fort Stockton 70 98 66 98 / 20 10 10 10
Guadalupe Pass 64 88 61 88 / 0 0 0 0
Hobbs 61 95 57 94 / 10 0 10 0
Marfa 55 90 50 91 / 10 0 10 0
Midland Intl Airport 69 100 67 98 / 20 10 10 10
Odessa 69 99 67 97 / 10 10 10 10
Wink 64 100 61 100 / 10 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
Fire Weather Watch from Friday morning through Friday evening
for Guadalupe Mountains-Southeast Plains.
TX...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains.
Fire Weather Watch from Friday morning through Friday evening
for Davis/Apache Mountains Area-Guadalupe Mountains-Loving-
Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
and Highway 54 Corridor-Ward-Winkler.
&&
29/72Hazardous weather outlook, May 17, 2:54 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 254 PM CDT Thu May 17 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-182000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 254 PM CDT Thu May 17 2018 /154 PM MDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible this afternoon through early this evening mainly over the central and eastern Permian Basin...Trans Pecos...the Davis Mountains...and through the Stockton Plateau. The strongest of these storms will be capable of producing large hail and strong and damaging winds. Areas of blowing dust will occur in and near any thunderstorm. The combination of dry fuels...very low relative humidities...hot temperatures...and winds around 20 mph are resulting in critical fire weather conditions this afternoon. A Red Flag Warning is in effect Thursday for the Guadalupe Mountains and the Southeastern New Mexico plains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The combination of dry fuels...very low relative humidities...hot temperatures...and winds around 20 mph will result in critical fire weather conditions again on Friday. The areas affected will be mainly SE NM south the the Davis Mountains. Thunderstorm chances ramp up Sunday and continue into mid week over a good portion of west Texas and southeastern New Mexico. .SPOTTER INFORMATION STATEMENT... There is a 40 percent chance of Spotter Activation this afternoon and early evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 17, 3:28 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 328 PM CDT THU MAY 17 2018 TXZ060-061-067-068-172100- Crane TX-Ector TX-Ward TX-Winkler TX- 328 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN WARD...EASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 400 PM CDT... At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near Thorntonville, or near Monahans, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Monahans, Thorntonville, Pyote, Wickett, Roy Hurd Memorial Airport and Monahans Sandhills State Park. This includes Interstate 20 between mile markers 66 and 94. LAT...LON 3139 10309 3166 10318 3201 10293 3150 10254 TIME...MOT...LOC 2027Z 239DEG 25KT 3161 10300 10
Special weather statement, May 17, 3:39 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
339 PM CDT THU MAY 17 2018
TXZ059-060-172130-
Loving TX-Winkler TX-
339 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WINKLER AND
SOUTHEASTERN LOVING COUNTIES UNTIL 430 PM CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mentone, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mentone and Slash Ranch.
LAT...LON 3168 10359 3188 10370 3195 10333 3180 10329
3169 10330
TIME...MOT...LOC 2039Z 268DEG 21KT 3180 10358
49Special weather statement, May 17, 3:43 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 343 PM CDT THU MAY 17 2018 TXZ075-172130- Pecos TX- 343 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL 430 PM CDT... At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Fort Stockton, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test Track. This includes Interstate 10 between mile markers 236 and 269. LAT...LON 3072 10335 3093 10335 3096 10273 3066 10271 TIME...MOT...LOC 2043Z 268DEG 22KT 3080 10308 10
Local storm report, May 17, 3:50 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
350 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL 23 ESE CARLSBAD 32.28N 103.87W
05/17/2018 M0.88 INCH Eddy NM PUBLIC
WIPP SITE REPORT OF NICKEL SIZE HAIL FOR 5 MINUTES.
&&
CMRSpecial weather statement, May 17, 3:58 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
258 PM MDT THU MAY 17 2018
NMZ033-172145-
Central Lea County NM-
258 PM MDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA COUNTY UNTIL 345
PM MDT...
At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Humble City, or 11 miles west of Hobbs, moving
northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hobbs, Humble City, Industrial Airpark and Knowles.
LAT...LON 3267 10336 3272 10345 3300 10324 3293 10307
3274 10307
TIME...MOT...LOC 2057Z 231DEG 32KT 3274 10335
49Special weather statement, May 17, 4:00 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
400 PM CDT THU MAY 17 2018
TXZ060-061-172145-
Ector TX-Winkler TX-
400 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ECTOR...SOUTHWESTERN
ANDREWS AND SOUTHEASTERN WINKLER COUNTIES UNTIL 445 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Kermit, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Goldsmith and Notrees.
This includes Interstate 20 between mile markers 97 and 100.
LAT...LON 3208 10252 3171 10260 3167 10288 3181 10302
3209 10279
TIME...MOT...LOC 2100Z 228DEG 27KT 3180 10288
10The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:49 PM CDT | Special Weather Statement | MAF | Reagan | 26 min |
| May 17, 1:13 PM CDT | Special Weather Statement | MAF | Reeves | 47 min |
| May 17, 2:10 PM CDT | Special Weather Statement | MAF | Reeves | 50 min |
| May 17, 2:52 PM CDT | Special Weather Statement | MAF | Jeff Davis | 38 min |
| May 17, 3:03 PM CDT | Special Weather Statement | MAF | Pecos | 42 min |
| May 17, 3:06 PM CDT | Special Weather Statement | MAF | Ward | 24 min |
| May 17, 3:28 PM CDT | Special Weather Statement | MAF | Ward, Winkler | 32 min |
| May 17, 3:39 PM CDT | Special Weather Statement | MAF | Loving | 51 min |
| May 17, 3:43 PM CDT | Special Weather Statement | MAF | Pecos | 47 min |
| May 17, 4:00 PM CDT | Special Weather Statement | MAF | Ector | 45 min |
| May 17, 4:04 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 17, 4:24 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Midland | 40 min |
| May 17, 4:28 PM CDT | Special Weather Statement | MAF | Pecos | 47 min |
| May 17, 4:31 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Winkler | 42 min |
| May 17, 4:59 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 61 min |
| May 17, 5:01 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin | 59 min |
| May 17, 5:24 PM CDT | Special Weather Statement | MAF | Andrews | 51 min |
| May 17, 5:43 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 62 min |
| May 17, 5:59 PM CDT | Special Weather Statement | MAF | Martin | 46 min |
| May 17, 6:56 PM CDT | Special Weather Statement | MAF | Terrell | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.